North Dakota, 2017

Hail in North Dakota, June 13, 2017

June 13, 2017 · NWS FGF · 1 event in 1 county or zone

Severe thunderstorms moved along the North Dakota/South Dakota border before sunrise, affecting portions of southeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms moved along the North Dakota/South Dakota border before sunrise, affecting portions of southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 3:02 AM CST, 57 minutes earlier.

Area forecast discussion, Jun 13, 3:02 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
402 AM CDT Tue Jun 13 2017

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Tue Jun 13 2017

A bowing MCS will bring the first round of storms and showers early
this morning. Damaging wind threat is the primary concern for the
southernmost areas in the forecast area this morning as a strong
rear inflow jet propels this system northeast from South Dakota.
Other than wind threat, high resolution models are indicating that
this system could bring up to several inches of rain. This, combined
with strong moisture transport, low level jet forcing, and high
precipitable water values, could lead to localized flash flood
threat with the second round of storms this evening.

The convective allowing models have come into better agreement
regarding the MCS evolution and the timing of the second round of
afternoon/evening thunderstorms development. Most indicate the MCS
clearing out of eastern North Dakota and the southern RRV around mid
day to early afternoon. There is also better synoptic model
agreement regarding the track of the surface low center, which will
remain to our west, and eventually northwest, through the evening.
Remnant cloud cover may delay surface heating initially, but
aforementioned moisture and dew points in the 60s will help MUCAPE
values rise into the 3000-4000 J/kg by mid afternoon. Once the cap
erodes with decreasing 700 mb temperatures, the aforementioned
ingredients, combined with 0-6 km bulk shear values of 45-60 kts, an
850mb jet streak, and the approaching surface low center will likely
allow for some initial discrete cell development in the afternoon.
Initiation of the second round of storms could begin as early as mid
day but becomes more likely as the afternoon continues with coverage
increasing heading into the evening. Large hail, damaging winds, a
few tornadoes, and localized flash flooding are all threats possible
late this afternoon and through the evening hours. Storms will clear
out gradually from west to east as the cold front moves in
overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 401 AM CDT Tue Jun 13 2017

Long term period begins with a closed upper low over NW ND-SE Sask
region that lifts north northwest into central MB by noon Thursday.
Rain showers and isolated TS will remain across the northern third
of the CWA as the low lifts into MB. The upper low then moves into
NW Ontario over the next 24-hr period (by noon Friday), with
cyclonic flow across the north keeping some isolated showers in
the north and northeastern zones prior to 06Z Friday. With zonal
flow aloft, a short wave trough moves into ern ND Fri afternoon.
ECMWF/GFS fairly consistent with POPs across ern ND and the
northern valley however the ECMWF is a bit quicker moving the SWT
through. The zonal pattern will keep chances of rain showers
across far northern zones through noon Saturday, when a sharper
SWT and more NW flow pattern brings chances of rain showers across
the entire CWA. Weak instability across southern zones will bring
a chance for isold TS across the south Sat PM. Low POPs will
remain thorugh Sun as the NW flow pattern brings a series of
weaker SWTs across mainly the north. A low amplitude upper ridge
begins to build, per GFS, over Alberta by noon Sun...and Sun night
into Tue should be dry for all but the far northeast where
cyclonic flow associated with low pressure over Ontario continues
to bring low chances of activity over Lake of the Woods. Daytime
highs will be in the 70s and 80s early in the period and generally
be in the 70s Saturday and beyond...with cooler temps across the
far north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1128 PM CDT Mon Jun 12 2017

High resolution models continue to show one round of
showers/storms moving through most of the TAF sites during the
morning hours. Went ahead and updated the VC mention to go more of
the predominant type for a 3 hour window as this moves through.
Not totally confident on this, but later shifts can scale back if
need be. Only went thunder at KFAR, with showers elsewhere.
Thinking there should be a break until later afternoon and early
evening, when more showers/storms will form. Best potential still
appears to be at KFAR, but only went with VCTS at most TAF sites
to cover this. Winds still appear to be pretty gusty, especially
by late morning into the afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...BP
LONG TERM...Speicher
AVIATION...Godon
Hazardous weather outlook, Jun 13, 3:11 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

The radar

The Aberdeen radar (KABR), 90 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sargent

When
June 13, 3:59 AM CST to 4:03 AM CST
Where
Sargent County, 3.54 mi SW of Forman
Measured
1 in hail
Reported by
Public
Coordinates
46.090, -97.690

Dime to quarter sized hail fell over portions of central Forman Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696924.